Reply Thu 11 Oct, 2012 06:41 am
The NYT ran an article the other day about ADD/ADHD. It starts like this:

Quote:
When Dr. Michael Anderson hears about his low-income patients struggling in elementary school, he usually gives them a taste of some powerful medicine: Adderall.

The pills boost focus and impulse control in children with attention deficit hyperactivity disorder. Although A.D.H.D is the diagnosis Dr. Anderson makes, he calls the disorder “made up” and “an excuse” to prescribe the pills to treat what he considers the children’s true ill — poor academic performance in inadequate schools.

“I don’t have a whole lot of choice,” said Dr. Anderson, a pediatrician for many poor families in Cherokee County, north of Atlanta. “We’ve decided as a society that it’s too expensive to modify the kid’s environment. So we have to modify the kid.”

Dr. Anderson is one of the more outspoken proponents of an idea that is gaining interest among some physicians. They are prescribing stimulants to struggling students in schools starved of extra money — not to treat A.D.H.D., necessarily, but to boost their academic performance.


The rest of the article is here: http://www.nytimes.com/2012/10/09/health/attention-disorder-or-not-children-prescribed-pills-to-help-in-school.html?nl=todaysheadlines&emc=edit_th_20121009&pagewanted=all&_r=1&

The comments are really interesting, too.

How is this any different than an athlete using steroids?

Do you see a day when kids will be drug tested in order to receive scholarships or compete in spelling bees? Will there be "doping" scandals in university admissions?

Is Dr. Anderson a "social justice thinker" who is "just trying to even the scales" or is he a drug dealer?

Is it okay to diagnose a mental illness just so a kid gets better grades?

I'm not just blaming doctors. I have a friend who is a psychiatrist and she tells me about parents begging for drugs for their kids.

What do you think about the "cosmetic" use of stimulants?
  • Topic Stats
  • Top Replies
  • Link to this Topic
Type: Question • Score: 1 • Views: 1,048 • Replies: 4
No top replies

 
roger
 
  1  
Reply Thu 11 Oct, 2012 08:33 am
@boomerang,
What if we change "Is it okay to diagnose a mental illness just so a kid gets better grades?" to "is it okaly to diagnose a mental illness just os a kid learns more"?

On this, "What do you think about the "cosmetic" use of stimulants?", I'm not sure I would call the results cosmetic.

I would really need to know a lot more about the downside of taking whatever kind of drugs are involved - both long and short term.
boomerang
 
  1  
Reply Thu 11 Oct, 2012 08:44 am
@roger,
Then why don't we just put it in the water? Wouldn't we all benefit from learning more? Why don't we put some anti-depressants in the water too?

The doctor called it cosmetic. I'm thinking that drugs given not to treat disease but for some other reason are called cosmetic.

For starters:

Quote:
On February 9, 2006, a Food and Drug Administration (FDA) advisory panel recommended that stimulant drugs prescribed for attention deficit–hyperactivity disorder (ADHD) carry warnings about the potential for an increased risk of sudden death and cardiovascular problems such as hypertension, cardiac arrest, arrhythmias, and stroke.


http://www.nejm.org/doi/full/10.1056/NEJMc060860

The article discusses several other side effects, like psychosis, and stunted growth. I'll see if I can find a side effects listing later this morning....

I'm not sure what I stand on it. That sentence about "if you can't modify the environment, modify the kid" gives me some gut pains though.
roger
 
  1  
Reply Thu 11 Oct, 2012 08:53 am
@boomerang,
I'm not married to any particular position, and I will admit that sudden death and cardiac arrest could be taken as a fairly serious downside.

What would you think of the ethics involved if there were no known downsides? You should be considering the future of a kid who could have done very well in school to that of one who did poorly or didn't finish at all. Cosmetic, to me, means making the kid look smarter. If he's going to learn more, that's a different story.
boomerang
 
  1  
Reply Thu 11 Oct, 2012 10:31 am
@roger,
I don't know how I would feel. Conflicted, I guess.

I'm not convinced that school performance and intelligence are the same thing.

It seems a bit like giving up -- school is something you simply have to endure, so we'll dope you up to get you through it.

And what about the kids that are smart, the kids who study hard and work hard and get good grades through self discipline? Is it fair to them if we can dope up everyone to their level of success? That's why it seems so much like athletes using steroids.

Here's a bit more info on side effects:

Quote:
Common side effects of stimulants for ADD & ADHD:

Feeling restless and jittery
Difficulty sleeping
Loss of appetite
Headaches
Upset stomach
Irritability, mood swings
Depression
Dizziness
Racing heartbeat
Tics

Stimulant medications may also cause personality changes. Some people become withdrawn, listless, rigid, or less spontaneous and talkative. Others develop obsessive-compulsive symptoms. Since stimulants raise blood pressure and heart rate, many experts worry about the dangers of taking these ADD/ADHD drugs for extended periods.

Beyond the potential side effects, there are a number of safety concerns associated with the stimulant medications for ADD/ADHD.


Effect on the developing brain — The long-term impact of ADD/ADHD medication on the youthful, developing brain is not yet known. Some researchers are concerned that the use of drugs such as Ritalin in children and teens might interfere with normal brain development.

Heart-related problems — ADD/ADHD stimulant medications have been found to cause sudden death in children and adults with heart conditions. The American Heart Association recommends that all individuals, including children, have a cardiac evaluation prior to starting a stimulant. An electrocardiogram is recommended if the person has a history of heart problems.

Psychiatric problems — Stimulants for ADD/ADHD can trigger or exacerbate symptoms of hostility, aggression, anxiety, depression, and paranoia. People with a personal or family history of suicide, depression, or bipolar disorder are at a particularly high risk, and should be carefully monitored when taking stimulants.

Potential for abuse — Stimulant abuse is a growing problem, particularly among teens and young adults. College students take them for a boost when cramming for exams or pulling all-nighters. Others abuse stimulant meds for their weight-loss properties. If your child is taking stimulants, make sure he or she isn’t sharing the pills or selling them.

0 Replies
 
 

Related Topics

 
  1. Forums
  2. » Doctor or dealer?
Copyright © 2019 MadLab, LLC :: Terms of Service :: Privacy Policy :: Page generated in 0.03 seconds on 09/15/2019 at 03:37:55